Alert archive / Kansas / Wind Chill Advisories in 2009

Wind Chill Advisory 3, NWS Goodland, KS

December 24, 200910 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this wind chill advisory at Dec 24, 2009, 9:54 PM CST for 10 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Dec 25, 2009, 12:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2009, 9:54 PM CST (03:54 UTC)
In effect from
Dec 25, 2009, 12:00 AM CST
Expired
Dec 25, 2009, 10:00 AM CST
In force
10 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 44 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 24, 5:58 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Dec 24, 5:58 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MST THU DEC 24 2009

.UPDATE...
455 PM MST THU DEC 24 2009

CANCELLED THE THE WINTER WEATHER ADVISORY.

WAS GOING TO JUST DROP THE HIGHLIGHT EARLIER...BUT MADE MORE
EXTENSIVE CHANGES TO SHORT TERM GRIDS THAN I HAD EXPECTED.
BIGGEST CHANGES MADE WERE TO THE WIND AND PRECIPITATION PORTION OF
THE FORECAST ON FRIDAY THROUGH SATURDAY.

HAVE BROUGHT WIND SPEEDS UP TO ADVISORY CRITERIA DURING THE DAY
ON FRIDAY. HAVE NOT PULLED THE TRIGGER ON A WIND ADVISORY YET
BECAUSE I WANT A CHANCE TO LOOK AT NEW 00Z GUIDANCE THIS EVENING
TO CONFIRM MY THOUGHT OF HIGHER WIND SPEEDS DURING THE DAY ON
FRIDAY. IF THIS WORKS OUT...WILL LIKELY ISSUE AT LEAST A WIND
HIGHLIGHT FOR FRIDAY LATER THIS EVENING.

WHILE SOME LIGHT SNOW IS POSSIBLE LATE IN THE DAY FRIDAY THROUGH
SATURDAY...CONFIDENCE IN RECEIVING MEASURABLE SNOW AMOUNTS IS
FAIRLY LOW AND ANY ACCUMULATIONS WOULD BE VERY LIGHT ANYWAY. WITH
MOST OF THE SNOWCOVER ALREADY CRUSTED OVER ALONG WITH THE CRYSTALS
ALREADY BROKEN DOWN TO THE BRISK WIND TODAY...FEEL MOST OF THE
SNOW WILL STAY PUT WITH STRONGER WINDS EXPECTED AND VISIBILITIES
ARE NOT GOING TO BE MUCH OF A FACTOR IN ANY AREAS WHERE THERE IS
VERY LIGHT SNOWFALL OR BLOWING SNOW VERY NEAR THE GROUND FRIDAY
AND FRIDAY NIGHT.

LOCKHART
&&

.DISCUSSION...
221 PM MST THU DEC 24 2009

THE 20Z SURFACE ANALYSIS SHOWS HIGH PRESSURE BUILDING INTO
NORTHWEST KANSAS WITH NORTHWEST WIND GUSTING UP TO 33KTS IN THE
EASTERN FORECAST AREA. A CLEAR SKY WAS OVER MOST OF THE FORECAST
AREA EXCEPT IN THE EASTERNMOST COUNTIES. WATER VAPOR SHOWS A WEAK
CIRCULATION NEAR WESTERN SOUTH DAKOTA AND THE MAIN UPPER LOW NEAR
NORTHEAST TEXAS.

THE NORTHERN UPPER LOW WILL MOVE INTO WESTERN SOUTH DAKOTA TONIGHT
AND THEN INTO NORTHWEST KANSAS ON FRIDAY. BY FRIDAY NIGHT THE LOW
WILL MOVE INTO WESTERN ILLINOIS. NORTHERLY FLOW WILL FOLLOW FROM
SATURDAY THROUGH SUN NIGHT. SURFACE HIGH PRESSURE WILL BE OVER THE
REGION TONIGHT AND THEN RETREAT TO THE WEST AS LOW PRESSURE
RETROGRESSES WESTWARD. HIGH PRESSURE PUSHES BACK INTO THE REGION ON
SUNDAY.

THE MAIN FORECAST ISSUE IS POPS FOR SNOW ON FRIDAY AND WIND. GFS/NAM
MODEL WINDS INDICATE THAT A WIND ADVISORY MIGHT BE NEEDED ON FRIDAY.
HOWEVER THE GFS/NAM SURFACE PRESSURE GRADIENT RELAXES THROUGHOUT THE
DAY FRIDAY. AT BEST AN ADVISORY WOULD PROBABLY BE LOW END.
CONSEQUENTLY HAVE DECIDED TO NOT ISSUE A WIND ADVISORY. DYNAMICS
FROM THE UPPER LOW WILL BRING A CHANCE FOR SOME LIGHT SNOW MAINLY
FRIDAY AFTERNOON AND FRIDAY NIGHT. ACCUMULATIONS SHOULD BE AN INCH
OR LESS WITH HEAVIEST AMOUNTS IN THE NORTHERN ZONES. RECENT SNOWFALL
APPEARS TO BE CRUSTED AND LESS PRONE TO WIDESPREAD BLOWING SO WILL
INSERT PATCHY BLOWING SNOW INTO THE GRIDS.

PLAN ON KEEPING THE CURRENT WINTER WEATHER ADVISORY TO EXPIRATION
TIL 00Z FRI. WINDS SHOULD CONTINUE DECREASING TREND SO THAT
EXPIRATION OF THE ADVISORY SHOULD BE OK.

SUBSIDENCE WILL CONTINUE OVER THE AREA TONIGHT WITH THE NORTHERN
UPPER LOW IN WESTERN SOUTH DAKOTA. SUBSIDENCE IS INDICATED AGAIN
SATURDAY THROUGH SUNDAY NIGHT SO WILL KEEP CURRENT NIL POPS.

IN THE EXTENDED...THE ECMWF AND GFS ARE BOTH SHOWING A RIDGE ON
MONDAY FOLLOWED BY AN OPEN TROUGH MOVING ACROSS NORTHWEST KANSAS ON
TUESDAY. THE BEST MOISTURE STAYS SOUTH OF THE FORECAST AREA SO POPS
WILL STAY NIL FOR NOW. NORTHWEST FLOW FOLLOWS WITH DRY CONDITIONS
AND NIL POPS FOR DAYS 6 AND 7. 850 TEMPERATURES ARE A FEW DEGREES
BELOW ZERO SO DO NOT EXPECT MAX TEMPERATURES WITH A SNOW FIELD STILL
AROUND TO WARM PAST THE UPPER 20S/LOWER 30S. MIN TEMPERATURES WILL
RESIDE IN THE LOWER TO MID TEENS.

FS
&&

.AVIATION...
436 PM MST THU DEC 24 2009

FOR THE 00Z TAF CYCLE...NO SHORT TERM PROBLEMS AS MID/HIGH CLOUD
DECK WILL STAY EAST OF THE KMCK TERMINAL. SURFACE WINDS WILL
GRADUALLY DIMINISH WITH DECOUPLING AFTER SUNSET. BIGGER CONCERNS ARE
FOR FRIDAY AFTERNOON...WITH LIGHT SNOW AND VERY STRONG WINDS
EXPECTED TO COMBINE FOR POSSIBLE AVIATION HAZARDS. SOME SURFACE
GUSTS UP TO 50 MPH ARE POSSIBLE.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Dec 24, 6:35 AM CST, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
535 AM MST THU DEC 24 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
535 AM MST THU DEC 24 2009 /635 AM CST THU DEC 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

BLOWING SNOW ADVISORY IN EFFECT TODAY WITH NORTHWEST WINDS GUSTING
TO 40 MPH CREATING AREAS OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NORTH WINDS 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL CREATE AREAS OF
BLOWING AND DRIFTING SNOW FRIDAY. LIGHT SNOW WILL ALSO DEVELOP
FRIDAY AFTERNOON AND CONTINUE FRIDAY NIGHT. SNOW ACCUMULATIONS
AROUND AN INCH POSSIBLE NORTH OF HIGHWAY 36 AND NO ACCUMULATION
EXPECTED ELSEWHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 9:54 PM CSTWind AdvisoryGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more20 hr
Dec 25, 10:32 AM CSTWinter Weather AdvisoryGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more31 hr

Nearby

Wind Chill Advisories in Kansas, 2009Wind Chill Advisories in Colorado, 2009Wind Chill Advisories in Nebraska, 2009Every wind chill advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.